Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Real isomorphic complex Banach spaces need not be complex isomorphic

Author: J. Bourgain
Journal: Proc. Amer. Math. Soc. 96 (1986), 221-226
MSC: Primary 46B20
MathSciNet review: 818448
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that complex Banach spaces may be isomorphic as real spaces and not as complex spaces. If $ X$ is a complex Banach space, denote $ \overline X $ the Banach space with same elements and norm as $ X$ but scalar multiplication defined by $ z \cdot x = \bar z \cdot x$ for $ z \in {\mathbf{C}},x \in X$. If $ X$ is a space of complex sequences, $ \overline X $ identifies with the space of coordinate-wise conjugate sequences and its norm is given by $ {\left\Vert x \right\Vert _{\overline X }} = {\left\Vert {\bar x} \right\Vert _X}$, where $ \bar x = ({\bar z_1},{\bar z_2}, \ldots )$ for $ x = ({z_1},{z_2}, \ldots )$. Obviously $ X$ and $ \overline X $ are isometric as real spaces. In this note, we prove that $ X$ and $ \overline X $ may not be linearly isomorphic (in the complex sense). The method consists in constructing certain finite dimensional spaces by random techniques.

References [Enhancements On Off] (What's this?)

  • [1] B. Beauzamy, Espaces d'interpolation réels: Topologie et géométrie, Lecture Notes in Math., vol. 666, Springer-Verlag, Berlin and New York, 1978. MR 513228 (80k:46080)
  • [2] J. Bergh and J. Löfstrom, Interpolation spaces: an introduction, Gundlehren der Mathematischen Wissenschaften, vol. 223, Springer-Verlag, Berlin and New York, 1976. MR 0482275 (58:2349)
  • [3] T. Figiel, V. D. Milman and J. Lindenstrauss, The dimension of almost spherical sections of convex bodies, Acta Math. 139 (1977), 53-94. MR 0445274 (56:3618)
  • [4] E. D. Gluskin, The diameter of the Minkowski compactum is roughly equal to $ n$, Functional Anal. Appl. 15 (1981), 72-73. MR 609798 (83d:46026)
  • [5] W. B. Johnson and G. Schechtman, Embedding $ l_p^n$ into $ l_1^n$, Acta Math. 149 (1982), 77-85.
  • [6] N. Kalton, unpublished.
  • [7] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces. II, Vol. 97, Springer-Verlag, Berlin and New York, 1979. MR 540367 (81c:46001)
  • [8] S. Mazur and S. Ulam, Sur les transformations isometriques d'espaces vectoriels normes, C. R. Acad. Sci. Paris 194 (1932), 946-948.
  • [9] S. J. Szarek, the finite dimensional basis problem with an appendix on nets of Grassmann manifolds, Acta Math. 151 (1983), 153-179. MR 723008 (85i:47024)
  • [10] -, preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46B20

Retrieve articles in all journals with MSC: 46B20

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society